Bisphosphonates linked to atrial fibrillation

December 1, 2008

Bisphosphonate therapy for osteoporosis may increase the risk of serious atrial fibrillation, which can result in hospitalization or death, according to research presented at CHEST 2008, the 74th annual international scientific assembly of the American College of Chest Physicians, in Philadelphia.

Bisphosphonate therapy for osteoporosis may increase the risk of serious atrial fibrillation, which can result in hospitalization or death, according to research presented at CHEST 2008, the 74th annual international scientific assembly of the American College of Chest Physicians, in Philadelphia.

Jennifer Miranda, MD, of Jackson Memorial Hospital in Miami and colleagues conducted a meta-analysis of three trials involving 16,322 mostly female patients (mean age range 69-75) who received either alendronate or zoledronic acid or placebo.

In patients taking bisphosphonates, the researchers found that 2.5% to 3% experienced atrial fibrillation and that 1% to 2% experienced serious atrial fibrillation. They found that bisphosphonates were associated with an increased risk of both incident and serious atrial fibrillation (OR 1.19 and 1.68, respectively).

“The mechanism, population at risk and the impact of this important adverse event should be further evaluated in studies and be weighed against the benefit of decreased fracture risk,” the authors write.http://accp.scientificabstracts.org/epsAbstract.cfm?id=6